Sir.—We were very interested in the article "Hypertonic Formula Resulting From Added Oral Medications" (Journal 1982;136:931-933) by White and Harkavy. It points out the risk of necrotizing enterocolitis (NEC) in premature infants who are routinely treated by medications with high osmolality, such as calcium glubionate, digoxin, theophylline, and phenobarbital elixirs. The role of hyperosmolar formulas in NEC has been well reported.1-3
In our neonatal intensive care unit, we first used caffeine citrate in a solution with sucrose (one part caffeine to nine parts sucrose solution) at a concentration of 10 mg/mL diluted in formula, to treat apnea in a premature infant. The treatment is generally started during the first week of life, with a recommended loading dose of 10 mg/kg and then 2.5 mg/kg each day.
We noticed that caffeine citrate elixir, when given to premature infants soon after birth, frequently induced an immediate abdominal distention with hyperperistalsis